Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 87, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 16, 2003, 8:00 AM EDT for Whitley County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2003, 8:00 AM EDT (12:00 UTC)
- Expired
- Jul 16, 2003, 10:00 AM EDT
- In force
- 2 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Whitley County, KY
The radar
The Knoxville radar (KMRX), 92 km from the middle of the area, began a volume at 12:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 0.0 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2059 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 670 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -34 m²/s²
- Significant tornado parameter
- -0.2
- Supercell composite
- -1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 161200
FFWJKL
KYC235-161400-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
800 AM EDT WED JUL 16 2003
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WHITLEY COUNTY.
* UNTIL 1000 AM EDT.
EXCESSIVE RUNOFF FROM HEAVY RAIN OVERNIGHT WILL CONTINUE FLASH
FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES.
ROADS...FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS...AND LOW
LYING AREAS ARE SUBJECT TO FLASH FLOODING
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.
LAT...LON 3659 8427 3667 8432 3684 8435 3696 8432
3694 8423 3697 8409 3687 8407 3680 8399
3673 8397 3668 8385 3664 8396 3658 8393
$$
PELTON1 follow-up statement
000 WGUS73 KJKL 161357 FFSJKL KYC235-161400- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 957 AM EDT WED JUL 16 2003 ...THE FLASH FLOOD WARNING FOR WHITLEY COUNTY WILL BE ALLOWED TO EXPIRE AT 10 AM... WHILE SEVERAL AREAS IN NORTHERN WHITLEY COUNTY REMAIN FLOODED...INCLUDING LOCATIONS NEAR...BEE CREEK...YOUNGS CREEK...STONYFORK ROAD...HIGHWAY 204...HIGHWAY 25 WEST...HIGHWAY 836...AND THE BRACE CHAPPELL AREA...THE THREAT OF ONGOING AND ADDITIONAL FLASH FLOODING HAS DIMINISHED ACROSS THE AREA. DUE TO ONGOING STANDING WATER PROBLEMS IN NORTHERN WHITLEY COUNTY...A FLOOD WARNING WILL BE ISSUED. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO STATIONS...AND THE INTERNET FOR FURTHER DETAILS OR UPDATES. $$ GEOGERIAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 10:05 PM EDT, 9 hours 55 minutes earlier.
Area forecast discussion, Jul 15, 10:05 PM EDT, 9 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1005 PM EDT TUE JUL 15 2003 ANOTHER THUNDERSTORM COMPLEX HAS DEVELOPED AHEAD OF THE COLD FRONT DROPPING THROUGH THE OHIO VALLEY. WHILE THESE ARE SUPPORTED MAINLY BY THE DIURNAL HEAT OF THE DAY...EXPECT THE STORMS TO CONTINUE FOR ANOTHER COUPLE OF HOURS BEFORE OUT RUNNING THEIR SUPPORT AND RAINING THEMSELVES OUT OVER EAST KENTUCKY. HAVE UPPED CLOUDS...POPS AND QPF THROUGH OUR NORTHERN ZONES. GRIDS AND GRAPHICS ARE ALREADY OUT...WILL SEND OUT AN UPDATE TO THE ZONES SHORTLY. .JKL...NONE. GREIF PREVIOUS DISCUSSIONS FOLLOW: --------------------------------------------------------------------- 310 PM EDT TUE JUL 15 2003 THUNDERSTORM COMPLEX DISINTEGRATING QUICKLY AS IT PUSHES INTO LESS SUPPORTIVE AIR MASS. SEVERE THREAT DIMINISHING WITH TIME AS WELL...AS CIRRUS SHIELD OUT AHEAD OF THE SYSTEM IS HURTING INSTABILITY. PROBLEMATIC POPS FOR TONIGHT AS TREND OF THE COMPLEX IN THE PAST HOUR HAS ME WONDERING IF IT WILL EVEN RAIN BY THE TIME IT GETS INTO THE CWA. WAS CONSIDERING LIKELY BEFORE...BUT NOW HAVE 30 IN THE NORTHERN COUNTIES AND 40 EVERYWHERE ELSE...AS SOME SCATTERED CONVECTION HAS POPPED UP AHEAD OF THE COMPLEX. FRONTAL BOUNDARY LAGGING BEHIND PROGGED TO PUSH IN DURING THE OVERNIGHT HOURS...HOWEVER MID LEVEL WARMING CREATES A STRONG CAP ON THE FORECAST SOUNDING AS IT PUSHES ACROSS THE AREA. AVN HAS INITIALIZED POORLY ON THE FRONTAL POSITION AS WELL AS THE MCC FEATURE. IT HAS THE MAJORITY OF THE QPF OVER US AT 6Z...WHICH SEEMS RIDICULOUS AT THIS POINT. DESPITE FRONTAL BOUNDARY BEING SOUTH OF MOST OF THE AREA TOMORROW...HAVE INCLUDED SLIGHT POP IN THE NORTH AND CHANCE IN THE SOUTH AS HEATING MAY CONTRIBUTE TO SOME CONVECTION DURING THE DAYTIME HOURS AS NORTHEST FLOW ENDURES. THURSDAY THROUGH FRIDAY...FRONTAL BOUNDARY SAGS SOUTH ENOUGH FOR HIGH PRESSURE TO BUILD IN FROM THE NORTHWEST. TRIMMED POPS BACK SOME DUE TO GOOD RIDGING PROGGED BY THE MODELS. KEPT IN MIND WHAT HAS BEEN OCCURRING OVER THE PAST FEW DAYS. LACK OF TRIGGERS AND EVEN STRONGER MID LEVEL RIDGING EXPERIENCED THAN YESTERDAY SHOULD KEEP THE SHOWERS AND THUNDERSTORMS UNDER WRAP FOR THURSDAY. MODELS NOW SHOWING ANOTHER BOUNDARY TO DROP DOWN ON FRIDAY. QPF IS VERY WEAK WITH THIS...AND WILL ONLY INCLUDE A SLIGHT POP. EXTENDED...KEPT A PERSISTENCE TYPE OF FORECAST GOING. FRONTAL BOUNDARY AND S/WVS TO AFFECT THE AREAS SECOND PART OF SATURDAY INTO SUNDAY. THEN KEPT SLIGHT CHANCE POPS IN THE SOUTHERN HALF OF THE CWA FOR MONDAY AND TUESDAY AS NORTHWEST FLOW PERSISTS OVER THE OHIO VALLEY. TEMPS AROUND NORMAL FOR THIS TIME OF YEAR. GEOGERIAN --------------------------------------------------------------------- 1110 AM EDT TUE JUL 15 2003 14Z SFC ANALYSIS HAD AN AREA OF LOW PRESSURE N OF LK SUPERIOR. A COLD FRONT EXTENDED S FROM THE LOW INTO CENTRAL IL AND THEN SW INTO THE PANHANDLE OF TX. AN MCS CONTINUES TO ROLL SE AHEAD OF THE FRONT AND HAS MADE A MORE SOUTHERLY JOG IN THE PAST HOUR AND A HALF. AN INSTABILITY AXIS EXTENDS INTO CENTRAL KY TO NEAR LEX. CORFIDI VECTORS TAKE THIS SYSTEM MORE SOUTHERLY THIS AFTERNOON AROUND RIDGING CENTERED OVER THE CO/NM BORDER. CU FORMATION OVER THE PAST FEW HOURS COMBINED WITH CIRRUS STREAMING OUR WAY SHOULD HOLD BACK OUR TEMPS SOME FROM PREVIOUS FORECAST. WILL GO WITH MAINLY MID 80S...PERHAPS A TAD WARMER ALONG THE TN BORDER. META FORECAST SOUNDING TAKE CAPES TO AROUND 3.5K J/KG AND LIS TO -7C OR LOWER. HOWEVER...IT APPEARS TO BE BIT WARMER AND HIGHER WITH DEWPOINTS THAN CURRENTLY EXPECTED. MODIFIED META SOUNDINGS TO SLIGHTLY DRIER DEWPOINTS AND A TAD LOWER SFC TEMPS LOWER CAPES BELOW 3K J/KG AND LIS TO A MORE MODERATE -5C. STILL CONCERNED WITH SOME DRY AIR ALOFT AS WBZ VALUES AROUND AROUND 10K FT BASED ON OHX AND ILN SOUNDINGS. WAD AHEAD OF THE FRONT MAY RAISE THIS SOME...BUT CONCERNED ABOUT POTENTIAL FOR LARGE HAIL AND STRONG WIND GUSTS...ESPECIALLY OVER THE WESTERN FRINGE OF THE CWA. THIS AREA IS NOT IN SLIGHT RISK...BUT WILL CONTINUE TO HIGHLIGHT THE RISK FOR ISOLATED SEVERE STORMS IN HWO. ISOLATED STORMS SHOULD DEVELOP SHORTLY AFTER NOON BASED ON CU FIELD WITH MCS APPROACHING AROUND 3 PM. PELTON --------------------------------------------------------------------- 600 AM EDT TUE JUL 15 2003 WAVE TRACKING IN NORTHERN STREAM IS TRENDING WEAKER WITH SUBSEQUENT MODEL RUNS. THIS WAVE SHOULD MERGE INTO THE MEAN TROUGH POSITION OVER THE EAST BY TUESDAY. UPPER RIDGE IS SHOULD PERSIST OVER THE WEST. HURRICANE CLAUDETTE IS EXPECTED TO MOVE ONSHORE IN TX. A COLD FRONT IS PUSHING SOUTHEAST INTO NORTHERN IL WITH PRE-FRONTAL TROUGH DEVELOPING AHEAD OF IT. EXPECT THIS TROUGH TO AFFECT OUR WEATHER BY LATE AFTERNOON INTO THE EVENING WITH UPPER LEVEL DIFFLUENT FLOW. THE ACTUAL COLD FRONT WILL MOVE THROUGH ON WEDNESDAY TO PROVIDE ANOTHER SHOT AT RAINFALL. BETTER DYNAMICS WILL BE TO THE NORTH TOWARD THE GREAT LAKE AND EXPECT SCATTERED CONVECTION ACROSS THE BOUNDARIES MOVING THOUGH...SO HAVE NOT GONE ABOVE 40 POPS IN THE NEAR TERM...BUT IS CLEARLY HIGHER THAN WHAT NGM MOS IS WILLING TO GO...BUT GOING WELL LESS THAN AVN MOS FOR TONIGHT. POPS WILL TEND TO BE BUT CERTAINLY NOT STRICTLY DIURNAL. EXPECT TEMPS TO BE QUITE WARM TODAY BEFORE ANY CONVECTION FIRES UP. GOOD AMOUNT OF SUNSHINE WILL MAKE IT THROUGH DEVELOPING CU WITH WAA OCCURRING AS PRE-FRONTAL TROUGH APPROACHING. DID NOT VEER FAR FROM NGM MOS TEMPS FOR MAX TEMPS TODAY BUT WENT A LITTLE CLOSER TO AVN MOS POPS TOMORROW AS I EXPECT A BIT MORE CLOUDINESS AND SCATTERED CONVECTION OCCURRING. PRECIP IS EXPECTED TO TAIL OFF FINALLY BY WEDNESDAY EVENING FOR THE MOST PART AS THE FRONT IS EXPECTED TO FINALLY EXIT AND SURFACE HEATING FADES. LEFT EXTENDED AS IS. HEINLEIN
Hazardous weather outlook, Jul 16, 6:00 AM EDT, 2 hours before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 600 AM EDT WED JUL 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A SMALL CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA...ESPECIALLY SOUTH OF THE BERT COMBS MOUNTAIN PARKWAY THROUGH MID MORNING...AND ALONG AND SOUTH OF THE DANIEL BOONE PARKWAY...AND HIGHWAY 80 THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS EACH DAY FROM FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY DAMAGE OR PRECIPITATION TOTALS FROM ANY THUNDERSTORMS. RAY
In the hours before
Local storm report, Jul 16, 3:10 AM EDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
310 AM EDT WED JUL 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 AM LEANDER KY FLASH FLOODS
07/16/03 JOHNSON RUNNING WATER 5 TO 6
INCHES DEEP ACROSS HIGHWAY
2039. REPORTED BY DISPATCH.
RAYLocal storm report, Jul 16, 5:07 AM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
507 AM EDT WED JUL 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0457 AM 13 E SOMERSET KY FLASH FLOODS
07/16/03 PULASKI NEAR HWY 1956 AND HWY 80
ABOUT ONE MILE FROM COUNTY
LINE, HIGHWAY 80 COVER BY
ONE FOOT OF RUNNING WATER.
REPORTED BY DISPATCH.
RAYLocal storm report, Jul 16, 5:09 AM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR LOCATION
NATIONAL WEATHER SERVICE JACKSON, KY
509 AM EDT WED JUL 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0457 AM 13 E SOMERSET KY FLASH FLOODS
07/16/03 PULASKI NEAR HWY 1956 AND HWY 80
ABOUT ONE MILE FROM LAUREL
COUNTY LINE, HIGHWAY 80
COVER BY ONE FOOT OF
RUNNING WATER. REPORTED BY
DISPATCH.
RAYLocal storm report, Jul 16, 6:38 AM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
638 AM EDT WED JUL 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0457 AM 13 E SOMERSET KY FLASH FLOODS
07/16/03 PULASKI NEAR HWY 1956 AND HWY 80
ABOUT ONE MILE FROM LAUREL
COUNTY LINE, HIGHWAY 80
COVER BY ONE FOOT OF
RUNNING WATER. REPORTED BY
DISPATCH.
0625 AM 4 S CORBIN KY FLASH FLOODS
07/16/03 WHITLEY RUNNING WATER ACROSS HIGH
WAY 1193 NEAR BEE CREEK.
REPORTED BY DISPATCH.
RAYLocal storm report, Jul 16, 7:24 AM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
724 AM EDT WED JUL 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 AM 4 SW CORBIN KY WIND DAMAGE
07/16/03 WHITLEY TREES DOWN ALONG BEE CREEK
AND STONEY FORK ROADS.
REPORTED BY WHITLEY COUNTY
DISPATCH.
0700 AM 4 SW CORBIN KY FLASH FLOODS
07/16/03 WHITLEY WATER FLOWING OVER STONEY
FORK ROAD. THE ROAD IS
CLOSED AT THIS TIME.
REPORTED BY WHITLEY
COUNTY DISPATCH.
0700 AM 5 SW CORBIN KY FLASH FLOODS
07/16/03 WHITLEY HIGHWAY 25 W CLOSED DUE TO
HIGH FLOWING WATER BETWEEN
CORBIN AND WILLIAMSBURG.
REPORTED BY WHITLEY COUNTY
DISPATCH.
0705 AM 2 N WILLIAMSBURG KY FLASH FLOODS
07/16/03 WHITLEY CRIPPLE CREEK OUT OF ITS
BANKS AND APPROACHING A
HOME. REPORTED BY WHITLEY
COUNTY DISPATCH.
JPThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 1:28 AM EDT | Flash Flood Warning | JKL | Johnson | 92 min |
| Jul 16, 1:51 AM EDT | Severe Thunderstorm Warning | JKL | Rockcastle | 39 min |
| Jul 16, 4:54 AM EDT | Flash Flood Warning | JKL | Laurel, Pulaski, Whitley | 3 hr |
| Jul 16, 5:22 AM EDT | Severe Thunderstorm Warning | JKL | Laurel | 38 min |
| Jul 16, 6:24 AM EDT | Severe Thunderstorm Warning | JKL | Whitley | 51 min |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.